Virginia, 2019

Damaging Winds in Virginia, September 9, 2019

September 9, 2019 · NWS RNK · 5 events in 2 counties and zones

An upper level disturbance passed over the region and interacted with a frontal boundary. Showers and storms developed as a result, with a few of them increasing in strength enough to generate some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed over the region and interacted with a frontal boundary. Showers and storms developed as a result, with a few of them increasing in strength enough to generate some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 1:29 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 9, 1:29 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Mon Sep 9 2019

.SYNOPSIS...
A surface front will remain just southeast of the area before
dissipating on Tuesday. Strong high pressure builds over the
region for the middle of the week. A backdoor cold front will
sweep through our region Thursday night/early Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM EDT Monday...

A nearly stationary boundary was analyzed just to the southeast
of our forecast area from far southeast VA into the central
Carolinas. To the north of this boundary was a pool of higher
dewpoints from the mid 60s to lower 70s which coincides with an
axis of higher instability. Aloft, an upper level wave was
pushing southeast across the eastern Ohio valley and should pass
through our region shortly after 00Z (8 pm EDT). This feature
will help trigger widely scattered thunderstorms, mainly east of
U.S. Highway 29 this afternoon into mid evening. With 0-6km
bulk shear values around 30kts, some organization to the storms
is possible and an isolated severe storm with locally damaging
winds is not out of the question.

Lingering instability may allow additional showers to re-
develop in this area into the late evening/early morning hours
as shown by many high-res models, so kept small POPs into the
late evening hours.

With a moist low level east to southeast flow under a wedge of
high pressure, confidence is high that stratus (as well as areas
of fog) re-develops tonight, and likely pushes farther west
than what was observed early Monday morning. As a result, went a
couple of degrees warmer than most of the guidance on lows
tonight.

Similar to Monday, the blanket of stratus clouds will only
gradually erode on Tuesday. As sfc high pressure finally shifts
east, a low level southerly flow returns to the western portion
of the forecast area, and this region will see the best chance
for widely scattered storms. Highest POPs were placed along and
west of I-77.

We saw today temperatures rapidly warm once the clouds eroded,
and expect a similar scenario Tuesday with most locations
reaching well into the 80s and little change was made to the
temp forecast for this period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...

Tuesday night and Wednesday surface high pressure will be centered
over the central and southern Appalachians. No upper support to
trigger thunderstorms but some weak convergence along the southern
Blue Ridge on Wednesday. Will keep coverage on the widely scattered
to scattered range for Thursday. By then precipitable water values
above 1.5 inches and weaker steering flow will mean there is a
potential for any storms that do develop to have very heavy rain.
Temperatures will be above normal through the period, including 10
to 15 degrees above normal for highs on Wednesday and Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 1240 PM EDT Monday...

Stronger upper trough in the northern stream crosses the Great Lakes
and New England Friday and Saturday, flattening the southeast ridge.
500Mb pattern starts to amplify on Sunday and Monday with an upper
low over the Pacific Northwest and leaving the Mid Atlantic and
Southeast United States under a broad upper ridge.

A backdoor surface cold front will move south through the Mid
Atlantic region early Friday, then will dissipate on Saturday. The
cold front associated with the northern stream trough may cross the
area on Saturday night and Sunday. Even with the passage of these
fronts, temperatures will remain above normal through the weekend.

ECMWF suggesting low clouds behind the backdoor front Friday and
especially Friday night spreading across central Virginia and North
Carolina to the western slopes of the central Appalachians.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT MONDAY...

Lingering MVFR ceilings were observed across the east portion
of the forecast area, including KDAN and LYH, and these ceilings
should lift by or just after 19Z (3 pm EDT). Cumulus buildups
will continue east of the Blue Ridge this afternoon and early
evening with widely scattered storms possible along and east of
KLYH to KDAN. Otherwise looking at mainly VFR conditions through
03z (11 PM EDT)

There is high confidence that a continued moist easterly/southeasterly
flow will bring return of low clouds to just about all TAF
sites, with KBLF having the least confidence. Ceilings will
LIFR-IFR along with IFR to MVFR fog late tonight/early Tuesday,
before only gradually eroding by late Tuesday morning.

.Extended Aviation Discussion...

Little change in surface-based features expected into early
Wednesday, as moist inversion characterized by return of
nighttime MVFR to localized IFR restrictions - most notably from
the Blue Ridge east across the Piedmont - persists until
amplification of upper ridge and surface high pressure finally
sufficiently scours out inversion layer as easterly surface
winds gradually abate.

By Wednesday afternoon, and continuing into Friday, upper ridge
and associated surface high pressure should allow for weak
westerly winds to expand back over the area, thereby bringing
mostly VFR conditions to all terminal forecast points in the
latter portion of the extended period - excluding possible late
night patchy fog in some of the deeper mountain valleys, and
also in vicinity of any diurnally-driven mainly
afternoon/evening isolated to widely scattered
shower/thunderstorm.

Forecast confidence in terminal forecast through the extended
period is moderate.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PH
NEAR TERM...PH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/PH
Hazardous weather outlook, Sep 9, 9:28 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1028 AM EDT Mon Sep 9 2019

NCZ006-VAZ019-020-022>024-033>035-044>047-058-059-101000-
Caswell-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
1028 AM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing damaging winds and
large hail will be possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ007-009>018-032-043-WVZ042>044-507-508-101000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Patrick-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1028 AM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 3:41 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Mon Sep 9 2019

VAZ024-035-092145-
Amherst-Rockbridge-
441 PM EDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE AND
NORTHWESTERN AMHERST THROUGH 545 PM EDT...

At 439 PM EDT, a strong thunderstorm was located 7 miles northwest
of Vesuvius, with another thunderstorm developing near
Raphine. The thunderstorms are moving southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm along with occasional cloud-to-ground lightning.

Locations impacted include...
Forks Of Buffalo...
Clifford...
Cornwall...
Lowesville...
and Alto.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3792 7919 3789 7915 3786 7915 3781 7917
      3781 7914 3778 7911 3778 7908 3772 7907
      3770 7903 3770 7899 3768 7898 3767 7897
      3759 7916 3788 7943 3798 7930
TIME...MOT...LOC 2039Z 336DEG 18KT 3801 7921

RAB
Special weather statement, Sep 9, 4:36 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Mon Sep 9 2019

VAZ035-046-047-092230-
Buckingham-Amherst-Appomattox-
536 PM EDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUCKINGHAM, EXTREME
EASTERN AMHERST, AND APPOMATTOX COUNTIES THROUGH 630 PM EDT...

At 534 PM EDT, a strong thunderstorm was located near Roseland,
moving south at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm along with occasional cloud-to-ground lightning.

Locations impacted include...
Appomattox...
Bent Creek...
Appomattox National Historic Park...
Riverville...
and New Glasgow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3738 7859 3739 7858 3740 7859 3737 7860
      3726 7889 3771 7902 3770 7899 3768 7898
      3768 7897 3754 7890 3755 7888 3754 7883
      3757 7881 3759 7883 3760 7881 3763 7882
      3764 7880 3763 7874 3738 7856
TIME...MOT...LOC 2134Z 338DEG 18KT 3769 7892

RAB
Special weather statement, Sep 9, 4:39 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Mon Sep 9 2019

VAZ035-092245-
Amherst-
539 PM EDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY THROUGH 645 PM
EDT...

At 539 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Occasional cloud-to-ground lightning can also be expected
with this thunderstorm.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Madison Heights...
and Pleasant View.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3771 7906 3770 7900 3748 7894 3745 7901
      3743 7902 3743 7904 3742 7904 3742 7907
      3739 7906 3741 7911 3740 7912 3741 7914
      3743 7914 3745 7918 3769 7930 3774 7907
TIME...MOT...LOC 2139Z 323DEG 17KT 3766 7916

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
September 9, 5:08 PM EST to 5:11 PM EST
Where
Appomattox County, Oakville to 0.88 mi NE of Oakville
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
37.430, -78.870

Thunderstorm winds blew more than one dozen trees down in the Oakville area, particularly on Virginia Highway 26 between Oakville and Appomattox. Also, Highway 26 near Oakville was blocked going towards Nelson County. A garage in the 4000 Block of Oakville Road was damaged by thunderstorm winds. Finally, a large tree fell down on Oakville Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
September 9, 5:19 PM EST
Where
Appomattox County, 2.14 mi NNE of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.380, -78.820

Thunderstorm winds blew large limbs and a tree down on Horseshoe Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
September 9, 5:20 PM EST to 5:22 PM EST
Where
Appomattox County, 0.51 mi NE of Appomattox to 18.73 mi E of Hixburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.356, -78.825

Thunderstorm winds blew one tree down at Appomattox Middle School, and also one tree was blown down on Church Street. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
September 9, 5:42 PM EST
Where
Appomattox County, 4.37 mi WSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.270, -78.850

Thunderstorm winds blew a tree down on Route 604. Damage values are estimated.

Thunderstorm Wind, Campbell

When
September 9, 5:53 PM EST
Where
Campbell County, Winfall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.230, -79.100

Thunderstorm winds blew one tree down in the 4000 block of Brookneal Highway. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856237, 856253, 856239, 856254, 856255.